Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Tucson, AZ

August 8, 2015Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2015, 12:47 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 12:47 PM MST (19:47 UTC)
Expired
Aug 8, 2015, 2:45 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 123 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WGUS55 KTWC 081947
FFWTWC
AZC003-082145-
/O.NEW.KTWC.FF.W.0027.150808T1947Z-150808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 245 PM MST
    
* AT 1242 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  THAT A THUNDERSTORM HAS BEEN PRODUCING HEAVY RAIN OVER THE 
  CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY. ONE AUTOMATED 
  GAUGE ON TOP OF THE MOUNTAIN INDICATED NEARLY 3 INCHES OF RAIN HAS 
  FALLEN IN THE PAST 3 HOURS. WASHES AFFECTED BY THIS HEAVY RAIN 
  INCLUDE CAVE CREEK...WHITEWATER DRAW...SILVER CREEK...EAST TURKEY 
  CREEK...JUST TO NAME A FEW. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RUCKER CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...ROADS...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS.  CAMPERS AND HIKERS SHOULD AVOID WASHES...
STREAMS OR CANYONS.

&&

LAT...LON 3170 10945 3196 10940 3194 10918 3172 10919

$$

MOLLERE
2 follow-up statements
085 
WGUS75 KTWC 082043
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
143 PM MST SAT AUG 8 2015

AZC003-082145-
/O.CON.KTWC.FF.W.0027.000000T0000Z-150808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
143 PM MST SAT AUG 8 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
EAST CENTRAL COCHISE COUNTY...

AT 138 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN CONTINUED ACROSS PORTIONS OF THE 
CHIRICAHUA MOUNTAINS IN EAST CENTRAL COCHISE COUNTY. RAINFALL 
AMOUNTS JUST IN EXCESS OF 1.50 INCHES HAVE BEEN RECORDED IN GAUGES 
NEAR RUCKER CANYON SINCE 1245 PM MST. ADDITIONAL SHOWERS AND 
THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE NEXT HOUR OR SO WHICH 
WILL ENHANCE THE POTENTIAL FOR FLASH FLOODING.

LAT...LON 3170 10945 3196 10940 3194 10918 3172 10919

$$

FRANCIS
193 
WGUS75 KTWC 082147
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST SAT AUG 8 2015

AZC003-082155-
/O.EXP.KTWC.FF.W.0027.000000T0000Z-150808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
247 PM MST SAT AUG 8 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL COCHISE COUNTY HAS
EXPIRED...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL EARLIER 
ACROSS PORTIONS OF THE CHIRICAHUA MOUNTAINS...INCLUDING RUCKER 
CANYON...HAD MOVED EAST INTO SOUTHWEST NEW MEXICO.

THUS...FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3170 10945 3196 10940 3194 10918 3172 10919

$$

FRANCIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:55 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 8, 8:55 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST SAT AUG 8 2015

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS
WEEKEND. EXPECT GREATER COVERAGE OF THUNDERSTORMS BY TUESDAY
FOLLOWED BY ANOTHER REDUCTION OF  THUNDERSTORM ACTIVITY LATE NEXT
WEEK. ABOVE NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO THE
UPCOMING WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 08/12Z UPPER-AIR PLOTS SHOW A
RIDGE CENTERED OVER EAST TEXAS AND THE LOWER MISSISSIPPI RIVER
VALLEY. MEANWHILE..A TROUGH RESIDES OVER SOUTHERN IDAHO. ARIZONA IS
BETWEEN THESE TWO SYSTEMS WITH A LARGE SWATH OF MID TO UPPER LEVEL
DRY AIR COVERING A LARGE PART OF THE EASTERN PACIFIC...CENTRAL AND
SOUTHERN CALIFORNIA AND INTO SOUTHERN NEVADA AND CENTRAL UTAH.

THE 12Z KTWC SOUNDING SHOWED A PW OF 1.72 INCHES...A MU CAPE OF
AROUND 1300 J/KG AND A LIFTED INDEX OF MINUS 4. THE SOUNDING IS
DRIER ABOVE ABOUT 575MB COMPARED TO YESTERDAY MORNING WHEN THE
SOUNDING WAS DRYING OUT ABOVE AROUND 450MB. IN ADDITION...THE
STEERING WINDS TODAY WILL PUSH THE STORMS TO THE NORTHEAST AT AROUND
10 TO 15 MPH...WHILE YESTERDAY THE STORM MOTION WAS TO THE NORTH TO
NORTHEAST AT 15 TO 20 MPH.

IR AND VISIBLE IMAGERY SHOWS EXTENSIVE MID LEVEL CLOUDS COVERING
MOST OF GREENLEE...GRAHAM AND COCHISE COUNTIES. ELSEWHERE...SKIES
ARE MOSTLY CLEAR. ALL OF THE AFOREMENTIONED CLOUDS ARE MOVING
NORTHEAST INTO WESTERN NEW MEXICO.

U OF A 06Z WRF/NAM SHOWING MOST OF THE ACTIVITY THAT DEVELOPS TODAY
OCCURRING MAINLY BETWEEN TUCSON AND THE NEW MEXICO BORDER. THE
WRF/GFS DID NOT INITIALIZED VERY WELL AND SHOWS ACTIVITY MORE TO THE
WEST. WILL BE CURIOUS TO SEE WHAT THE 12Z RUNS SHOW. AT ANY
RATE...THE INHERITED POP GRIDS/FORECAST SHOW MOST OF THE ACTIVITY
OVER GREENLEE...GRAHAM AND COCHISE COUNTIES TODAY. WILL NOT MAKE ANY
CHANGES TO THIS...BUT WILL CONTINUE TO MONITOR SATELLITE AND RADAR
TRENDS AND WILL MAKE ADJUSTMENTS IF NEEDED.

AS OF 15Z (8 AM MST)...TEMPERATURES RANGED FROM THE LOWER 70S TO THE
LOWER 80S...WITH THE TUCSON INTL AIRPORT REPORTING A TEMP OF 79
DEGS...AFTER A MORNING LOW OF 74 DEGS. THESE TEMPS SEEM TO BE ON
TRACK WITH EXPECTED AFTERNOON HIGH TEMPS...BUT WILL CONTINUE TO
MONITOR.

FOR DETAILS REGARDING THE FORECAST BEYOND TODAY...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 09/18Z.
SCATTERED TO PERHAPS NUMEROUS -TSRA/-SHRA WILL THEN OCCUR MAINLY
EAST OF KTUS THIS AFTERNOON AND EVENING. EXPECT MVFR CONDITIONS AND
BRIEF WIND GUSTS OF 35-45 KTS WITH THE STRONGER TSRA. OTHERWISE...
CLEAR SKIES OR MOSTLY CLEAR SKIES WILL PREVAIL ACROSS WESTERN PIMA
COUNTY WEST OF KTUS. ELSEWHERE...CLOUD DECKS WILL GENERALLY RANGE
FROM 7-12K FT AGL. SURFACE WIND WILL MAINLY BE LESS THAN 10 KTS
APART FROM TSRA GUSTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS MAINLY EAST AND SOUTH
OF TUCSON THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL THEN OCCUR
ACROSS MUCH OF SOUTHEAST ARIZONA TUESDAY INTO WEDNESDAY. ANOTHER
DRYING TREND IS ON TAP DURING THE LATTER PART OF NEXT WEEK.
HOWEVER...THERE WILL BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED
THUNDERSTORMS FAVORING THE WHITE MOUNTAINS AND LOCATIONS SOUTH OF
TUCSON THURSDAY AND FRIDAY.

&&

.PREV DISCUSSION...THE TAIL END OF A LOW PRESSURE SYSTEM WILL
CONTINUE TO INTERACT WITH MOISTURE ACROSS THE AREA TO SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE LOW WILL TRACK WELL
NORTH OF THE REGION INTO THE NORTHERN ROCKIES LATER TODAY. MODELS
SHOWED SOME DRIER AIR SPREADING INTO THE AREA TONIGHT AND SUNDAY AS
THE LOW MOVES FARTHER NORTHEAST. THIS DRYING WILL RESULT IN LESS
THUNDERSTORM ACTIVITY SUNDAY AND MONDAY. THEREAFTER...HIGH PRESSURE
ALOFT WILL SHIFT WESTWARD AND BECOME CENTERED OVER TEXAS PANHANDLE
BY TUESDAY. THIS REPOSITIONING OF THE UPPER HIGH CENTER WILL RESULT
IN A MORE FAVORABLE FLOW PATTERN FROM THE SOUTH AND SOUTHEAST TO
SUPPORT THUNDERSTORMS. MODELS EVENTUALLY SHIFT THE HIGH TO A
POSITION CENTERED NEAR THE FOUR CORNERS BY THE END OF NEXT WEEK.
OVERALL...THE WEATHER PATTERN WILL REMAIN FAVORABLE NEXT WEEK FOR
DAILY SHOWER AND THUNDERSTORM ACTIVITY. DAYTIME TEMPERATURES WILL
WARM A FEW DEGREES AS THE UPPER HIGH BUILDS WESTWARD AND PEAK
SEVERAL DEGREES ABOVE NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 7, 9:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 7, 10:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 7, 10:44 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 8, 1:03 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 8, 4:04 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal3 hr
Aug 8, 11:36 AM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 8, 3:52 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz53 min
Aug 8, 3:57 PM MSTSpecial Weather StatementTWC33 min
Aug 8, 4:16 PM MSTSpecial Weather StatementTWC29 min
Aug 8, 4:27 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 8, 4:47 PM MSTSpecial Weather StatementTWC43 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.